Dr. Garrett is manager, Outpatient Clinical Pharmacy Programs, at Mission Hospitals in Asheville, North Carolina.
Decrease in Heparin Potency Raises Questions
In October, the FDA announced a change in heparin manufacturing that resulted in an approximate 10% decrease in the potency of the drug.
Questions have arisen regarding the need to change doses/ protocols in response to the change in potency. A recent issue of the Pharmacist’s Letter suggests that clinicians not be overly concerned unless the patient is getting heparin as an intravenous bolus for rapid anticoagulation. In that circumstance, the publication suggests increasing the dose 10%. Further dosing should be based on the results of activated partial thromboplastin time tests.
Another concern is keeping old lots separate from the new, less potent lots. The Pharmacist’s Letter suggests discarding old lots or checking lot numbers carefully. The Hospira brand of heparin begins with a lot number of “82” or higher. Other heparin manufacturers include the letter “N” next to the lot number or after the expiration date.
Dabigatran vs Warfarin for VTE
A recently published randomized, double-blind study of dabigatran versus warfarin for acute venous thromboembolism (VTE) suggests that dabigatran may be an acceptable alternative for treatment of patients with this condition (as stated in the December 10, 2009, issue of the New England Journal of Medicine). The study was designed as a noninferiority trial. Dabigatran, which is a direct oral thrombin inhibitor, has a predictable anticoagulant effect and does not require laboratory monitoring.
Patients in the study were initially given parenteral anticoagulation therapy, then switched to either dabigatran— administered at a dose of 150 mg twice daily—or warfarin that was doseadjusted to achieve an international normalized ratio of 2.0 to 3.0.
A total of 30 of the 1274 patients randomly assigned to receive dabigatran (2.4%) had recurrent VTE, compared with 27 of the 1265 patients randomly assigned to warfarin (2.1%). Major bleeding episodes occurred in 20 patients assigned to dabigatran (1.6%) and in 24 patients assigned to warfarin (1.9%). Bleeding of any type was observed in 205 patients assigned to dabigatran (16.1%) and 277 patients (21.9%) assigned to warfarin. The numbers of deaths, acute coronary syndromes, and abnormal liver function tests were similar in the 2 groups. Adverse events leading to discontinuation of the study drug occurred in 9.0% of patients assigned to dabigatran and in 6.8% of patients assigned to warfarin.
The authors concluded that dabigatran is as effective as warfarin for treatment of acute VTE and has a safety profile that is similar to that of warfarin. It does not require laboratory monitoring, which increases convenience and may decrease overall expense of use; however, drug cost will need to be factored into the decision to use this therapy and that information is not currently available. FDA approval is pending for 2010.
Study Raises Questions about the Origin of PE in Trauma Patients
A retrospective study of the records of patients at a level 1 trauma center indicates that pulmonary emboli (PE) in this patient population may not originate from deep vein thromboses (DVT) in the lower extremities (October 2009, Archives of Surgery). The review included 247 patients who underwent pulmonary angiography and venography of pelvic and lower extremity veins. Data were collected on demographics, injury type and severity, imaging findings, hospital length of stay, and mortality.
PE was diagnosed in 46 patients (19%), but DVT was found in only 18 patients (7%). Seven patients (2.8%) with PE also had DVT. No significant differences were found among patients relative to the other variables that were examined.
The findings of this study contradict conventional teaching that most PE cases result when clots in the lower parts of the body break off and travel to the lungs. An editorial that appears with this article raises questions about some aspects of study design and the possible mechanism for de novo clot formation in the lung. The author of the editorial questions the possibility of a different response to injury in endothelial tissues of the lung versus the venous system of the lower extremities and suggests that further research is needed to determine any such differences. â–